Some years ago, nearing the end of a 6-hour flight from New York to London, I found myself in a fix. Not long after takeoff I had removed my shoes. During the journey I had consumed pretzels, salted peanuts, and a glass of V8 juice, and was deterred from doing some aisle walking by two large, snoring men in the middle and aisle seats.

Now I was paying for my in-flight comfort: My feet had swollen just enough to prevent me from putting my shoes back on. I began to have visions of disembarking in my stockinged feet when a friendly flight attendant bearing a shoehorn came to my rescue.

Such swelling occurs when plasma, the liquid that your blood cells float around in, seeps through the thin walls of small veins into the tissues under the skin. ­Except for a sensation of tightness due to stretching of the skin, swelling of the feet and ankles—peripheral edema—is painless.

Edema can appear in other parts of the body and prompt remarks such as “can’t get my rings off” and “got bags under my eyes” but is frequently noted in the legs because of gravitational forces exerted while sitting or standing.

Because the causes are varied—some serious and others not—the complaint, especially if it’s a first-time symptom, usually warrants looking into by a professional. Treatment depends on the cause and can involve the use of medication or the withdrawal of medication.

A Pressure Problem

One of three basic problems is usually at fault in edema. Probably the most common is when blood pressure in the veins, normally much lower than arterial blood pressure (the kind the doctor measures), rises, forcing plasma fluid through these thin-walled vessels.

This occurs in heart failure, when the cardiac output, usually because of heart damage or disease, cannot keep up with the ­return of venous blood from the body. That increase in pressure in the venous system causes edema formation.

Venous pressure can also rise when blood volume expands. This is common in chronic kidney disease, but medications that cause sodium (and water) retention by the kidneys are also often at fault.

Such medications include the widely sold over-the-counter anti-inflammatories ibuprofen (Advil, Motrin IB, and ­generic) and naproxen (Aleve and generic), and prescription celecoxib (Celebrex and ­generic) and meloxicam (Mobic and ­generic).

Others are the type 2 diabetes medication pioglitazone (Actos and ­generic) and anti-hypertensive drugs such as amlodipine (Norvasc and ­generic) and lisinopril (Prinivil and generic).

Treatment consists of discontinuing the drug, reducing the dosage, or providing a substitution. 

Varicose Veins and Other Causes

Edema can also occur if the leg veins ­become varicose and lose the function of their valves—which are structures within the veins that normally prevent backflow of blood. The increase in pressure in these varicose veins can lead to swelling in the legs.

The same can happen in the event of tumors and masses in the abdomen and pelvis that compress veins and cause a rise in pressure downstream.

The appearance of edema in only one leg raises the possibility of a blood clot. This should be evaluated immediately with a sonogram.

Edema can be evident as well in the swollen bellies and feet of severely malnourished children in developing countries.

When the blood concentration of protein (normally one of the factors that guards against plasma seepage) gets too low, that fluid can leak out and cause swelling.

This is the direct result of protein-calorie malnutrition and can be helped with proper diet if caught in time.

Words to the Wise

Last, some people can develop mild, transient peripheral edema without having a disease or using sodium-retaining medication. This can happen during the second half of the menstrual cycle or the last trimester of pregnancy.

It can also happen if you’re silly enough to take off your shoes and consume salty foods while glued to your seat on a trans-Atlantic airplane flight.

I learned my lesson. For long flights I now book aisle seats, eat only low-sodium snacks, and keep my shoes on.

Editor's Note: This article also appeared in the October 2017 issue of Consumer Reports on Health.